Live!
Mon 19 Feb 2018
- The award-winning student news website of Imperial College

Know something you shouldn't? Tell us, using our quick, 100% anonymous tip-off form!

Discussion

Glaxo admit wonder antidepressant addictive

The comments below are unmoderated submissions by Live! readers. The Editor accepts no liability for their content, nor for any offence caused by them. Any complaints should be directed to the Editor.
Jan 24 2002 13:34
 

World's largest drug company guilty of misleading public- but how many IC students are hooked?

Click Here for the Full Article

1. sam   
Jan 24 2002 16:21
 

interesting...

lovely...

say 100 students in college take it, side effects in 1/1000 people, that's 10% of a single student.

not particularly relevant is it?

2. John   
Jan 24 2002 18:34
 

You didn't actually read that article very closely, did you mate?

Jan 24 2002 20:24
 

For those who can't be bothered to look through the whole article, the figure is 2% of patients. Also, due to the large amounts of stress and depression suffered by students in this place, and the health centre's comparative willingness to give them out, I would say that 500 was a more likely figure for number of students taking it. That gives 10 students affected.

Very relevant.

4. sam   
Jan 25 2002 16:45
 

actually i got bored with it after the first paragraph. It looked to me like a thinly disguised dig at Sir Richard. Maybe i was wrong, i'll re-read it.

so let me get this straight...

it is habit-forming in 2% of people. Lets say 500 people in college take it ( i'm using Adrian's numbers )...

Lets approximate the number of staff and students in college to a nice round 15000, so that 500 people is 3% of college. The ten people who actually experience side-effects represent something like 0.06% of college.

To summarise, 3% of college should care, 0.06% are actually affected. Relevance?

i suspect that depression is worse than addiction.

5. John   
Jan 25 2002 17:29
 

It is, but on the other hand, we're talking about a vulnerable group in society, the last thing they need is becoming addicted without being informed of the dangers, well known amongst doctors for a long period of time.

Also, if the stories I've been told about the health centre are true & I have no reason to doubt, 100% of College should be at least slightly concerned about such heartless treatment. Or am I being sentimental again?

I'd still argue a medical scandal of this scale was more relevant than C&G's new name :)

Jan 28 2002 20:02
 

I think the C&G name is far more relevant. :)

Mar 08 2004 22:48
 

Coming off paroxetine is horrible. I'm doing it now. I feel sick, dizzy and have the electric shock sensation. It's a very different sensation from nicotine withdrawal! I wish I'd known about this aspect before I started taking it.

8. John   
Mar 16 2004 23:02
 

It's a horrible sensation, Elisabeth, and I hope by now you're feeling better.

Best wishes

John

Jun 24 2005 15:25
 

hi i have stopped taking paroxertine what side affects should i expect i have been on them for over 2years

Closed This discussion is closed.

Please contact the Live! Editor if you would like this discussion topic re-opened.

 
Live!
Live!